Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 170, NWS Shreveport, LA

September 20, 2001De Soto Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Sep 20, 2001, 3:09 PM CDT for De Soto Parish, Louisiana. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 20, 2001, 3:09 PM CDT (20:09 UTC)
Expired
Sep 20, 2001, 3:45 PM CDT
In force
36 min
Issued by
NWS Shreveport, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County De Soto Parish, LA

What was reported inside it

TimeReportWhereRemark
Sep 20, 3:10 PM CDTThunderstorm Wind 52 ELogansport, LASeveral roads were blocked by a half dozen fallen trees.
Sep 20, 3:25 PM CDTThunderstorm Wind 55 EMansfield, LASeveral large trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2001-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2001-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WUUS54 KSHV 202010
SVRSHV
LAC031-202045-
/NEW.KSHV.SV.W.0033.202009-202045/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
309 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DE SOTO PARISH IN NORTHWEST LOUISIANA

* UNTIL 345 PM CDT

* AT 309 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF
  MANSFIELD...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER MANSFIELD AT 325 PM CDT

THIS THUNDERSTORM WILL PRODUCE STRONG DAMAGING WINDS UP TO 65 
MPH.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  DE SOTO PARISH IN NORTHWEST LOUISIANA...
UNTIL 345 PM CDT.

LAT...LON 3196 9400 3183 9385 3196 9348 3215 9357

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 12:45 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 20, 12:45 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1245 PM CDT THU SEP 20 2001

MCS REFUSES TO QUIT...SO HAVE UPDATED ZONES ONCE AGAIN TO SPREAD
HIGHER POPS SOUTHEAST. WITH CLOUD COVER CONTINUING TO INVADE THE
FORECAST AREA...HIGH TEMPS HAVE BEEN REACHED IN SOME AREAS...SO
HIGHS CARRIED IN ZONES MAY ACTUALLY BE NEAR CURRENT TEMPS. DOUBTFUL
NORTHWEST ZONES WILL SEE ANY SUN TODAY...SO MID 70S WILL BE MOST
THIS AREA COULD REACH.

.SHV...NONE.

14

In the hours before

Special weather statement, Sep 20, 10:30 AM CDT, 4 hours 39 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-201630-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CDT THU SEP 20 2001

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS MUCH OF THE FOUR STATE REGION. AREAS WITH THE HIGHEST
THREAT FOR THUNDERSTORMS INCLUDE SOUTHEAST OKLAHOMA...ADJACENT AREAS
OF SOUTHWEST ARKANSAS...AND NORTHEAST TEXAS. IN THESE AREAS...THERE
IS SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE. MAIN THREAT IS
FOR ISOLATED HAIL AND DAMAGING WINDS.

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE REQUIRED THIS AFTERNOON OR TONIGHT.
Special weather statement, Sep 20, 11:28 AM CDT, 3 hours 41 minutes before
TXZ096-097-108>112-124>126-136>138-149>153-201715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1128 AM CDT THU SEP 20 2001

STRONG THUNDERSTORMS HAD FORMED OVER NORTHEAST TEXAS LATE THIS
MORNING. THE LEADING EDGE OF THESE STORMS EXTENDED FROM JUST WEST
OF DE KALB...EXTENDING SOUTH TO MARSHALL...AND WEST TO NEAR EMORY
TEXAS. THESE STORMS WERE MOVING SOUTHEAST AT ABOUT 15 MPH.

THE STORMS MAY BRIEFLY PRODUCE LARGE HAIL AND DAMAGING WINDS AS
THEY MOVE THROUGH NORTHEAST TEXAS. THE STRONGEST STORM SHOULD MOVE
EAST TOWARD MAUD...LINDEN...AND TEXARKANA.
Special weather statement, Sep 20, 1:45 PM CDT, 1 hour 24 minutes before
LAZ001-002-010-TXZ124>126-136>138-149>153-165>167-201930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
145 PM CDT THU SEP 20 2001

STRONG THUNDERSTORMS WERE LOCATED OVER NORTHEAST TEXAS...FROM NEAR
WASKOM...WEST TO BETWEEN TYLER AND JACKSONVILLE. THESE THUNDERSTORMS
ARE CAPABLE OF PRODUCING WIND GUSTS TO NEAR 40 MPH...AS WELL AS
SMALL HAIL...AS THEY MOVE SOUTHEAST AT 15 MPH. LOCALLY HEAVY RAINFALL
WILL ALSO OCCUR IN SOME OF THE STORMS. THE THUNDERSTORMS SHOULD
CONTINUE THROUGH AT LEAST THE MIDDLE OF THE AFTERNOON...OVER
NORTHEAST AND EAST TEXAS...AND MAY MOVE INTO EXTREME NORTHWEST
LOUISIANA.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:34 PM CDTSevere Thunderstorm WarningSHVNatchitoches41 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.